Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 258, NWS Columbia, SC

August 20, 2011Aiken County, Lexington County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 20, 2011, 3:50 PM EDT for Aiken County, Lexington County, Orangeburg County, South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2011, 3:50 PM EDT (19:50 UTC)
Expired
Aug 20, 2011, 4:30 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Lexington County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 33 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:05 PM EDTTSTM WND DMG6 Wsw Swansea, SCSEVERAL LIMBS DOWN ON CEDAR CREEK RD NEAR YOGI BEAR CAMPGROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

990 
WUUS52 KCAE 201950
SVRCAE
SCC003-063-075-202030-
/O.NEW.KCAE.SV.W.0258.110820T1950Z-110820T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
350 PM EDT SAT AUG 20 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 430 PM EDT

* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS JUST EASDT OF  
  PERRY AND MOVING SLOWLY EAST AT 10 MPH. .

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WOODFORD...WAGENER...
  SWANSEA...SPRINGFIELD...SALLEY...PERRY...NORTH...NEESES AND
  LIVINGSTON

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3349 8137 3349 8139 3355 8143 3374 8132
      3379 8105 3375 8106 3375 8104 3378 8101
      3378 8099 3373 8099 3371 8104 3365 8099
      3345 8099
TIME...MOT...LOC 1949Z 266DEG 13KT 3366 8118

$$
1 follow-up statement
840 
WWUS52 KCAE 202015
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
415 PM EDT SAT AUG 20 2011

SCC003-063-075-202030-
/O.CON.KCAE.SV.W.0258.000000T0000Z-110820T2030Z/
LEXINGTON SC-AIKEN SC-ORANGEBURG SC-
415 PM EDT SAT AUG 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR ORANGEBURG...AIKEN AND LEXINGTON COUNTIES...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED BETWEEN NORTH AND WAGENER AND MOVING SLOWLY EAST AT 10 MPH. 

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3349 8137 3358 8130 3368 8127 3375 8130
      3379 8105 3375 8106 3375 8104 3378 8101
      3378 8099 3373 8099 3371 8104 3365 8099
      3345 8099
TIME...MOT...LOC 2014Z 266DEG 13KT 3367 8107

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:56 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 20, 1:56 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
156 PM EDT SAT AUG 20 2011

.SYNOPSIS...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
THROUGH MONDAY AS MOISTURE INCREASES ACROSS THE AREA. A WEAK COLD
FRONT WILL MOVE SLOWLY ACROSS THE REGION MONDAY AFTERNOON. DRIER AIR WILL
FILTER IN BEHIND THE FRONT THROUGH TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MODELS AND SATELLITE WATER VAPOR IMAGERY INDICATE UPPER SHORT WAVE
CURRENTLY IN OUR VICINITY WHICH WILL SLOWLY PUSH TOWARDS THE COAST
TODAY. MID LEVEL CLOUD COVER WILL IMPEDE HEATING SOME INITIALLY BUT
BETTER INSOLATION MAY OCCUR LATER THIS AFTERNOON. THOUGH SOME NVA
BEHIND THE SHORT WAVE ALONG WITH DRY AIR ALOFT MAY WORK AGAINST
CONVECTIVE COVERAGE...INDICATIONS OF CONSIDERABLE LOW LEVEL MOISTURE
PLUS PROMISE OF MODERATE INSTABILITY IN DIURNAL HEATING PROVIDES
SOME CHANCE OF CONVECTION. WILL MAINTAIN SLIGHT CHANCE TO CHANCE
POPS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
IN GENERAL THE REGION WILL REMAIN UNDER THE SAME UPPER FLOW AS THE
PAST FEW DAYS. THIS MEANS AN EAST COAST TROUGH...WITH MAIN UPPER
HIGH RESIDING OVER THE LOWER PLAINS STATES. NORTHWEST FLOW
ALOFT...AND ONSHORE FLOW AT THE SURFACE. MODELS SHOW AN INCREASE
IN LOW LEVEL MOISTURE WITH PRECIPITABLE WATER LIKELY ABOVE 2.00
INCHES BY SUNDAY AFTERNOON. WITH MODERATE INSTABILITY AND SHORT
WAVE TROUGH APPROACHING...EXPECT SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. TEMPERATURES SHOULD BE ON THE HIGH SIDE OF MAXIMUM
TEMPERATURE GUIDANCE SUNDAY DUE TO LOW LEVEL WARM ADVECTION AHEAD
OF APPROACHING FRONT. FRONT SLOWLY MOVING ACROSS THE REGION
MONDAY...MAY HANG UP IN THE SOUTHEAST MIDLANDS OR UNDERGO
FRONTOLYSIS. DEEPER MOISTURE SHIFTING EAST OF THE AREA...BUT WITH
MODERATE TO STRONG INSTABILITY SOUTHEAST MIDLANDS THINK SCATTERED
STORMS IN THAT AREA...SO WENT ABOVE MOS GUIDANCE
THERE...ELSWHERE...DIMINISHING THREAT FOR THUNDERSTORMS.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
UPPER RIDGE REMAINS CENTERED OVER THE SOUTHERN PLAINS WITH WITH A
WEAK UPPER TROUGH OVER THE EAST COAST THROUGH MID-WEEK. APPEARS
DRIER AIR ACROSS THE AREA TUESDAY AND TRIGGER LACKING...SO NO
POPS FORECAST. ENSEMBLE GUIDANCE SUGGESTS AN INCREASE IN DIURNAL
CONVECTION BY LATE WEEK AS MOISTURE INCREASES. LOTS OF
UNCERTAINTIES WITH FUTURE TRACK OF TROPICAL WAVE NOW ENTERING
EASTERN CARIBBEAN WHICH MAY HAVE AN INFLUENCE ON OUR WEATHER BY
END OF THE PERIOD. TEMPERATURES AT OR JUST ABOVE CLIMATOLOGY.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS CURRENTLY WITH SCT TO BKN MID LEVEL CLOUD COVER.
DAYTIME HEATING AND MODERATE INSTABILITIES EXPECTED TO RESULT IN AT
LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS...BUT CONFIDENCE TOO LOW TO INCLUDE MENTION IN THE
TAFS AT THIS TIME. FOG POSSIBLE LATE TONIGHT/EARLY SUNDAY MORNING
DEPENDING ON CLOUD COVER. WILL MENTION MAINLY MVFR VSBYS AT THIS
TIME AT THE MOST FAVORED LOCATIONS AGS/OGB...IN LINE WITH LATEST
GUIDANCE.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN
EARLY MORNING FOG/STRATUS AS WELL AS IN AFTERNOON AND EVENING
CONVECTION EACH DAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...31
Hazardous weather outlook, Aug 20, 4:33 AM EDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
433 AM EDT SAT AUG 20 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
433 AM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 20, 3:10 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
310 PM EDT SAT AUG 20 2011

SCZ026-027-030-202000-
AIKEN-LEXINGTON-SALUDA-
310 PM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...SALUDA
AND AIKEN COUNTIES THROUGH 400 PM EDT...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR MONETTA...MOVING EAST AT 15 TO 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BATESBURG...LEESVILLE AND RIDGE SPRING...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3390 8167 3402 8130 3369 8126 3376 8163
      3380 8167 3381 8165 3382 8168 3383 8169
TIME...MOT...LOC 1911Z 260DEG 19KT 3385 8153
Special weather statement, Aug 20, 3:44 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
344 PM EDT SAT AUG 20 2011

SCZ027-030-035-036-041-202045-
AIKEN-BAMBERG-BARNWELL-LEXINGTON-ORANGEBURG-
344 PM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG...
LEXINGTON...AIKEN...ORANGEBURG AND BARNWELL COUNTIES THROUGH 445 PM
EDT...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  A
CLUSTER OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM
WAGENER TO WILLISTON TO OLAR. THESE STORMS WERE MOVING DRIFTING EAST
AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BARNWELL...BLACKVILLE...DENMARK AND WILLISTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
LOCALLY HEAVY RAIN WITH AMOUNTS FROM 1 TO 2 INCHES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3342 8159 3376 8140 3383 8113 3377 8106
      3375 8106 3375 8103 3374 8101 3372 8101
      3371 8104 3367 8101 3348 8099 3318 8078
      3315 8084 3309 8117
TIME...MOT...LOC 1943Z 270DEG 2KT 3369 8134 3345 8138
          3315 8117

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:30 PM EDTSpecial Weather StatementCAEFairfield60 min
Aug 19, 11:00 PM EDTSpecial Weather StatementCAELexington60 min
Aug 20, 3:10 PM EDTSpecial Weather StatementCAELexington50 min
Aug 20, 3:44 PM EDTSpecial Weather StatementCAEBamberg61 min
Aug 20, 4:03 PM EDTSpecial Weather StatementCAEClarendon57 min
Aug 20, 4:06 PM EDTAreal Flood AdvisoryCAEClarendon114 min
Aug 20, 4:50 PM EDTSpecial Weather StatementCAECalhoun40 min
Aug 20, 5:08 PM EDTSevere Thunderstorm WarningCAECalhoun, Richland, Sumter37 min
Aug 20, 6:56 PM EDTSpecial Weather StatementCAENewberry34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.